Reduced Basis Methods for Uncertainty Quantification


SIAM/ASA Journal on Uncertainty Quantification, 5, p. pp. 813–869




P. Chen, A. Quarteroni, and G. Rozza

In this work we review a reduced basis method for the solution of uncertainty quantification problems. Based on the basic setting of an elliptic partial differential equation with random input, we introduce the key ingredients of the reduced basis method, including proper orthogonal decomposition and greedy algorithms for the construction of the reduced basis functions, a priori and a posteriori error estimates for the reduced basis approximations, as well as its computational advantages and weaknesses in comparison with a stochastic collocation method [I. Babuska, F. Nobile, and R. Tempone, SIAM Rev., 52 (2010), pp. 317–355]. We demonstrate its computational efficiency and accuracy for a benchmark problem with parameters ranging from a few to a few hundred dimensions. Generalizations to more complex models and applications to uncertainty quantification problems in risk prediction, evaluation of statistical moments, Bayesian inversion, and optimal control under uncertainty are also presented to illustrate how to use the reduced basis method in practice. Further challenges, advancements, and research opportunities are outlined.

title = {Reduced Basis Methods for Uncertainty Quantification},
journal = {SIAM/ASA Journal on Uncertainty Quantification},
volume = {5},
year = {2017},
pages = {813--869},
doi = {10.1137/151004550},
author = {Peng Chen and Alfio Quarteroni and Gianluigi Rozza}

[View on publisher website]